| 100 Questions & Answers
Section 1: Questions 1–100
1. A nurse is caring for a client who is 6 hours postoperative following a total
thyroidectomy. The client reports tingling around the mouth and fingertips.
Which action should the nurse take first?
A. Document the finding as expected postoperatively
B. Assess for a positive Chvostek's sign and prepare to notify the provider
C. Administer the prescribed oral calcium supplement
D. Encourage the client to cough and deep breathe
Rationale: Tingling around the mouth and fingertips following thyroidectomy suggests
hypocalcemia due to inadvertent parathyroid trauma. The nurse must assess for further
signs (Chvostek's, Trousseau's) and notify the provider immediately because
hypocalcemia can progress to tetany and laryngospasm. Oral calcium is insufficient for
acute symptomatic hypocalcemia.
2. A client with COPD has an arterial blood gas result of pH 7.28, PaCO₂ 62 mm
Hg, and HCO₃⁻ 26 mEq/L. How should the nurse interpret this finding?
A. Compensated metabolic acidosis
B. Uncompensated respiratory acidosis
C. Partially compensated respiratory alkalosis
D. Uncompensated metabolic alkalosis
Rationale: The pH is acidotic (<7.35), the PaCO₂ is elevated (>45 mm Hg), indicating a
respiratory cause. The bicarbonate is within normal range (22–26 mEq/L), indicating no
renal compensation has occurred. This is uncompensated respiratory acidosis.
3. A nurse is assessing a client who has heart failure and is receiving
furosemide. Which laboratory value requires immediate intervention?
A. Sodium 136 mEq/L
B. Potassium 2.9 mEq/L
C. BNP 450 pg/mL
D. Creatinine 1.1 mg/dL
Rationale: Furosemide is a loop diuretic that causes potassium excretion. A potassium
level of 2.9 mEq/L is critically low and places the client at risk for life-threatening
,dysrhythmias. The nurse should notify the provider and anticipate potassium
replacement.
4. A client with type 1 diabetes is admitted with DKA. After 3 hours of IV fluid
resuscitation and insulin infusion, the glucose has decreased from 680 to 290
mg/dL. The client remains acidotic. Which action should the nurse anticipate?
A. Discontinue the insulin infusion
B. Add dextrose to the IV fluids and continue the insulin infusion
C. Administer sodium bicarbonate bolus
D. Increase the insulin infusion rate
Rationale: In DKA management, insulin infusion must continue until the acidosis
resolves (anion gap closes), even as glucose normalizes. Dextrose is added to prevent
hypoglycemia while insulin continues to clear ketones. Insulin should not be stopped
prematurely.
5. A nurse is caring for a client who has a chest tube connected to a water-seal
drainage system. The nurse observes continuous bubbling in the water-seal
chamber. Which action should the nurse take first?
A. Clamp the chest tube near the client's chest
B. Assess the tubing and connections for an air leak
C. Increase the suction pressure
D. Document the finding as normal
Rationale: Continuous bubbling in the water-seal chamber indicates an air leak. The
nurse should first assess the system from the client to the drainage unit to locate the
leak. Clamping should only be done briefly and with a provider order if needed to
identify the source.
6. A client with acute decompensated heart failure has a new prescription for IV
furosemide 80 mg. Which assessment finding should the nurse report to the
provider before administering the medication?
A. Blood pressure 118/72 mm Hg
B. Potassium 3.0 mEq/L
C. Urine output 600 mL over the past 8 hours
D. Weight gain of 2 kg since admission
Rationale: Furosemide further depletes potassium. A potassium of 3.0 mEq/L is already
low, and administering furosemide could precipitate dangerous dysrhythmias. The
provider should be notified for potassium replacement before or concurrently with
diuresis.
,7. A nurse is teaching a client with chronic stable angina about nitroglycerin
use. Which statement by the client indicates understanding?
A. "I should take the nitroglycerin with food to prevent stomach upset."
B. "I will sit or lie down before taking the nitroglycerin."
C. "I can take up to five tablets if the chest pain does not resolve."
D. "I should swallow the tablet whole with a full glass of water."
Rationale: Nitroglycerin causes vasodilation and can precipitate hypotension and
syncope. Clients must sit or lie down before administration. Sublingual nitroglycerin is
not swallowed. The maximum is typically three doses, 5 minutes apart.
8. A nurse is assessing a client who has increased intracranial pressure. Which
finding should the nurse identify as an early indicator of deterioration?
A. Fixed and dilated pupils
B. Decreased level of consciousness
C. Decerebrate posturing
D. Absent corneal reflex
Rationale: A change in level of consciousness is often the earliest sign of increasing
intracranial pressure. Pupillary changes, posturing, and absent reflexes are later, more
ominous findings.
9. A client with cirrhosis and ascites undergoes paracentesis. Which post-
procedure instruction should the nurse include?
A. "You may eat a regular diet immediately."
B. "Report any leakage, redness, or increasing abdominal pain."
C. "You should restrict protein intake for 48 hours."
D. "Ambulate frequently to prevent fluid reaccumulation."
Rationale: Post-paracentesis complications include infection, bleeding, and fluid
leakage. The client should report signs of peritonitis or puncture-site complications.
There is no need for protein restriction post-procedure.
10. A nurse is caring for a client receiving a blood transfusion. Fifteen minutes
into the transfusion, the client reports chills and low back pain. Which action
should the nurse take first?
A. Slow the transfusion rate
B. Stop the transfusion immediately
C. Administer acetaminophen
D. Notify the provider
, Rationale: Chills and low back pain are classic signs of an acute hemolytic transfusion
reaction. The priority is to stop the transfusion immediately to prevent further
hemolysis, then maintain IV access with normal saline and notify the provider.
11. A client with SIADH has a serum sodium of 118 mEq/L. Which intervention
should the nurse anticipate?
A. Encourage increased free water intake
B. Restrict fluid intake
C. Administer hypotonic IV fluids
D. Place the client on a high-sodium diet without fluid restriction
Rationale: SIADH causes excessive ADH secretion leading to water retention and
dilutional hyponatremia. Fluid restriction is the primary treatment to reduce water
excess and allow sodium concentration to rise.
12. A nurse is teaching a client who has a new prescription for warfarin. Which
statement by the client requires further teaching?
A. "I will use a soft toothbrush."
B. "I will avoid contact sports."
C. "I will take ibuprofen for headaches."
D. "I will keep my appointments for blood tests."
Rationale: Ibuprofen and other NSAIDs increase bleeding risk and can potentiate
warfarin. Acetaminophen is generally preferred for mild pain. The other statements
reflect appropriate safety measures.
13. A client with a spinal cord injury at T6 suddenly reports a severe pounding
headache and has a blood pressure of 210/110 mm Hg. Which action should
the nurse take first?
A. Administer a prescribed analgesic
B. Place the client in a sitting position and check for bladder distention
C. Document the finding and reassess in 15 minutes
D. Increase the IV fluid rate
Rationale: This presentation suggests autonomic dysreflexia, a life-threatening
emergency. The first action is to sit the client upright to lower blood pressure and
identify the trigger (most commonly bladder distention or bowel impaction).
14. A nurse is caring for a client who has a new colostomy. Which assessment
finding should the nurse report to the provider?
A. Stoma is pink and moist
B. Stoma is dusky and cyanotic